Tuesday, March 31, 2015

CAUTION - Contaminated Heroin in VA!





by Peter R. Coleman, MD

Last month, we received an urgent appeal from the Virginia Department of Health to be on the lookout for patients who may be suffering with contaminated heroin. It turns out that a increasing number of people have been showing up in emergency rooms with severe reactions after using heroin. Many have had to be admitted to the ICU. And, it is likely, that without treatment, this contamination can be fatal.

It appears the heroin has been cut with a powerful stimulant, similar to adrenaline. The addicts start to show symptoms of chest pain, anxiety, panic, sweating, fast heart rate and trouble breathing. 

This is quite different from the usual picture of someone who has had an overdose. The symptoms of an opiate overdose are the opposite of this – sleepiness, lethargy, and slow breathing, and if severe, the breathing stops completely. The usual treatment of an overdose is to give an immediate injection of Narcan® (Naloxone Hydrochloride)
to reverse the opiate effects, but Narcan® has not been helpful in these recent cases of contaminated heroin. These patients need to be admitted to the hospital and stabilized.


This is a very serious problem and, unfortunately, is only too predictable. Many people are now switching from painkiller pills to street heroin because it is so much cheaper. When people buy street drugs, they have no idea of what they are actually getting. 

Recently, there have been clusters of overdose deaths because sometimes a batch of heroin is contaminated and/or much more potent than usual. 

Let’s all work together to combat this horrible and deadly disease.

No comments:

Post a Comment